Colorado, 2019Wildfire in Colorado, September 17 to 18, 2019
September 17 to 18, 2019 · NWS GJT · 1 event in 1 county or zone
A lightning strike most likely ignited a wildfire about 8 miles west of Craig.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike most likely ignited a wildfire about 8 miles west of Craig.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 17, 10:42 AM MST, 48 minutes earlier.
Area forecast discussion, Sep 17, 10:42 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Tue Sep 17 2019
.SHORT TERM...(Today through Wednesday)
Issued at 240 AM MDT Tue Sep 17 2019
Moisture will continue to be drawn north ahead of a 500 mb trough
moving through the Great Basin this morning. Showers present on
satellite and radar over the western San Juan mountains early this
morning will spread north. About Noon the Pacific trough will be
over northwest Colorado and precipitation areas associated
directly with it will phase with the precipitation over CO. These
storms should be fast-moving producing significant wind gusts over
northwest CO. Dry air quickly moves into eastern UT this afternoon
and western CO this evening.
.LONG TERM...(Wednesday night through Monday)
Issued at 240 AM MDT Tue Sep 17 2019
The active pattern with progressive moderately strong troughs
passing through ever few days will continue the rest of this week
and through the weekend. Wednesday and Wednesday night will be
dry with increasing southwest flow aloft and the next trough
strengthens over the Pacific Northwest. Thursday will see moisture
being drawn north and into the area and the next trough moves into
the western Great Basin. Precipitation should increase Thursday
night and Friday morning as the trough moves through the area from
west to east. Dry air moves in quickly behind the trough Friday
night and Saturday. The drier weather will continue through
Monday, through southwest winds will increase Monday as the next
Pacific trough moves into the western Great Basin.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Sep 17 2019
Scattered showers and thunderstorms will impact central and
northern Colorado terminals this afternoon. Expect a front with
gusty west winds to pass through the US40 and I-70 corridors
today from noon through 5pm. Expect VFR conditions most of the day
however both ceiling and visibility may drop to MVFR at times
during the heaviest rain. Conditions will improve this evening as
the front moves east of the divide. Expect clearing and dry
weather overnight into Wednesday morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...MAC
Hazardous weather outlook, Sep 17, 1:32 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
232 AM MDT Tue Sep 17 2019
COZ001>014-017>023-UTZ022>025-027>029-180845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
232 AM MDT Tue Sep 17 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase in coverage today and
tonight as an upper trough sweeps through the area from west to
east. Hazards expected with these storms include gusty winds,
locally heavy rain and lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Drier conditions are expected Wednesday then showers and
thunderstorms will return Thursday and Friday. Hazards expected
with these storms include gusty winds, locally heavy rain and
lightning.
Expect dry and warmer weather this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 17, 10:05 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1105 AM MDT TUE SEP 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
09/17/2019 M45 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Local storm report, Sep 17, 10:20 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 AM MDT TUE SEP 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HAIL DELTA 2E 38.74N 108.03W
09/17/2019 E0.70 INCH DELTA CO TRAINED SPOTTER
HAIL FELL LATE MONDAY AFTERNOON.
&&Local storm report, Sep 17, 11:06 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1206 PM MDT TUE SEP 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST MEEKER 40.05N 107.88W
09/17/2019 M45 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&Wildfire, Central Yampa River Basin
- When
- September 17, 11:30 AM MST to September 18, 5:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Sand Spring Fire began in mid September, most likely due to lightning, about 8 miles west of Craig. High winds allowed the fire to quickly grow to 303 acres before it was contained the next day.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, September 17, 20191 death · 50 kt wind · 3 events
- Damaging Wind in Louisiana, September 17, 2019$50,000 · 57 kt wind · 1 event
- Drought in Texas, September 17 to 30, 20196 events
- Flood and Damaging Winds in Montana, September 17, 201961 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, September 17, 2019$3,000 · 1.75 in hail · 6 events
- Drought in Texas, September 17 to 23, 20195 events
- Drought in Arkansas, September 17 to 30, 20193 events
- High Wind in Wyoming, September 17, 201960 kt wind · 3 events
- Drought in Louisiana, September 17 to 30, 20192 events
- Drought in Hawaii, September 17 to 30, 20192 events
- Damaging Winds in Colorado, September 17, 201955 kt wind · 2 events
- Damaging Wind in South Dakota, September 17, 201952 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846967.